Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 137, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 5, 2002, 4:42 PM EDT for Knott County, Kentucky. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2002, 4:42 PM EDT (20:42 UTC)
- Expired
- Jul 5, 2002, 5:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Knott County, KY
The radar
The Jackson,KY radar (KJKL), 45 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 4:45 PM EDT | Hail 1 | Mousie, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
624
WUUS53 KJKL 052042
SVRJKL
KYC119-052145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
442 PM EDT FRI JUL 5 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KNOTT COUNTY
* UNTIL 545 PM EDT
* AT 442 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
HANDSHOE...OR 10 MILES NORTHEAST OF HINDMAN...MOVING SOUTH AT 30
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LARKSLANE AROUND 450 PM EDT.
GARNER AROUND 455 PM EDT.
MALLIE AROUND 500 PM EDT.
PINE TOP AROUND 505 PM EDT.
BATH AROUND 510 PM EDT.
STRONG DAMAGING WINDS AND INTENSE RAIN ARE LIKELY WITH THIS STORM.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3727 8277 3719 8296 3723 8304 3749 8299
3750 8295 3747 8292 3746 8284 3742 8284
3742 8277
GREIFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:15 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 5, 3:15 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 315 PM EDT FRI JUL 5 2002 SINKING DEWPOINT BOUNDARY EVIDENT ON SATELLITE IMAGERY AND SPROUTING CONVECTION. DEWPOINT MAX FROM KSME TO HTS...AROUND 74. MSAS LI/S SHOW SIGNIFICANT INSTABILITY OVER OUR CWA...WITH MORE STABLE VALUES BEHIND THE BOUNDARY. CONVECTION SHOULD BE LIMITED TO LATE AFTERNOON HOURS. NORTHERN PORTION OF CWA WILL HAVE NO MENTION OF PRECIP...MID SECTION SLIGHT CHANCE...AND SOUTHERN SECTION CHC. THE FEW CU OUT THERE WILL DISSIPATE QUICKLY...MOSTLY CLEAR SKIES TONIGHT. TEMPS OVER THE NEXT FEW PERIODS A BIT CHALLENGING...WITH DRIER AIRMASS MOVING IN. META HAS...BY 12Z SAT...55 DEWPOINTS ENCROACHING ON OUR NORTHERN COUNTIES. ETA MOS A CAT COOLER THAN NGM/AVN FOR HIGHS AND LOWS. FOR TONIGHT...RANGE FROM LOW 60S NORTH TO MID TO UPPER 60S SOUTHWEST...A LOT DEPENDS ON HOW MUCH DRIER AIR MOVES IN OVERNIGHT AND IF WE FOG UP. OVER THE WEEKEND HIGH TEMPS MIGHT BE SIMILAR TO LAST FEW DAYS...UPPER 80S WITH THE SLIGHTLY DRIER AIR AND SUNNY SKIES. MOISTURE DOESNT TAKE LONG TO RETURN...STARTING UP AGAIN ON MONDAY. INTRODUCE PRECIP CHANCES ON TUES...KEEPING THEM THROUGH THU. FRONT STILL SLOWING DOWN IN MODELS. TIMING UNCERTAINTY WITH RIDGE RETROGRADING. .JKL...NONE. OUDEMAN ----------------------------------------------------------------- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 500 AM EDT FRI JUL 5 2002 ETA/NGM TRENDING STRONGER WITH UPPER HIGH OVER MS VALLEY. NGM DEEPER WITH UPPER LOW IN EASTERN CANADA. AVN FAIRLY CONSISTENT. ETA/NGM TRENDING HIGHER WITH SURFACE PRESSUREOVER OHIO VALLEY...ESPECIALLY ETA. LOOKS LIKE WEAK COLD FRONT DRAPED ACROSS CENTRAL IN/OH MIGHT MAKE IT AT LEAST PARTLY THROUGH CWA TODAY AND PROVIDE A BIT DRIER AIR FOR AT LEAST NORTHERN COUNTIES BY TONIGHT. UNSTABLE AIR THIS AFTERNOON PLUS UPPER LEVEL DIFLUENT FLOW AND FAIRLY HIGH PW WILL AGAIN PROVIDE A SMALL CHANCE FOR AFTERNOON TSRA WITH SURFACE BOUNDARY SINKING SOUTHWARD. WILL NOT DIVERGE A WHOLE LOT FROM GUIDANCE. -------------------------------------------------------------------- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 900 PM EDT THU JUL 4 2002 LATEST REG SFC ANALYSIS SHOWS COLD FRONT STRETCHING FROM WEST TO EAST FROM MA TO N IL FROM LOW OFF OF NE COAST. THIS FRONT IS MAKING SLOW SOUTHWARD PROGRESS. A SFC TROUGH WAS NOTED OVER SOUTHERN OH. RECENT RADAR AND SAT TRENDS HAVE BEEN FOR CONVECTION TO DISSIPATE. SMALL CELL RECENTLY POPPED UP AND DISSIPATED JUST W OF CWA OVER CLARK CO KY. OVERALL...MUCH LESS CONVECTION OVER THE OH AND TN VALLEY REGION THAN PREVIOUS NIGHTS. INCLINATION WOULD BE TO LOWER POPS TO 20 OR TAKE THEM OUT ALTOGETHER. MODELS TRY TO TAKE A WEAK VORT INTO CENTRAL KY TONIGHT...BUT COVERAGE OF ANY CONVECTION ASSOCIATED WITH THIS FEATURE SHOULD BE LIMITED. SOME HINT ON WV IMAGERY OF WEAK VORT OVER S OH AND SFC TROUGH OVER S OH IS PROBABLY A SFC REFLECTION OF THIS. NOT MUCH HAS HAPPENED WITH THIS FEATURE OVER THE PAST COUPLE OF HOURS. TYPICAL EAST KY FOG EXPECTED LATER TONIGHT...BUT SETUP IS NOT IDEAL FOR DENSE FOG. TEMPS LOOK ON TARGET. WILL LIKELY ISSUE AN UPDATE IN THE NEXT HOUR OR SO TO CUT OR REMOVE POPS. .JKL...NONE. PELTON
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:15 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 45 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.